Alert archive / Arkansas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 288, NWS Tulsa, OK

July 31, 2023Carroll County, Madison County, Arkansas

NWS Tulsa, OK issued this severe thunderstorm warning at Jul 31, 2023, 12:10 AM CDT for Carroll County, Madison County, Arkansas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 31, 2023, 12:10 AM CDT (05:10 UTC)
Expired
Jul 31, 2023, 1:00 AM CDT
In force
50 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Damage threat
Considerable
Hail
0.75 in
Wind
70.0 mph

Counties Carroll County, AR, Madison County, AR

The radar

The Western Arkansas radar (KSRX), 119 km from the middle of the area, began a volume at 05:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 30, 10:53 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 5.2 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2023-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 648 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2023-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
648 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
2227 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 9:19 PM CDT, 2 hours 51 minutes earlier.

Area forecast discussion, Jul 30, 9:19 PM CDT, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
919 PM CDT Sun Jul 30 2023

...New SHORT TERM...

.SHORT TERM...
(The rest of tonight)
Issued at 915 PM CDT Sun Jul 30 2023

Fast moving MCS progressing south across western Missouri and
eastern Kansas at this time presents the greatest forecast
challenge overnight. Expect storms to eventually begin to run out
of steam later tonight as they move south into a more hostile
environment, especially on the western end, but cannot rule out at
least a limited severe weather threat at least into far northeast
Oklahoma and northwest Arkansas overnight.

Have adjusted pops overnight to account for the latest trends, and
also lowered overnight lows some, especially where convective
outflow is likely to impact temperatures later tonight.

&&

.LONG TERM...
(Monday through Sunday)
Issued at 237 PM CDT Sun Jul 30 2023

A thunderstorm complex developing along the periphery of the upper
ridge may clip parts of NW AR after 12z, though the bulk of the
activity should remain north and east of the area. Will keep low
PoPs for that area tomorrow. NBM looks a little too aggressive
with low dewpoints through the afternoon. Used a blend of NBM/NAM
across the area, but maintained the west to east dewpoint
gradient. Have added Adair and the remaining NW AR counties to the
heat advisory for tomorrow. Dewpoints in those areas will be
slower to mix out from any convection and debris clouds that may
linger. Upper ridge to expand through the middle of next week
which will result in warmer temperatures in conjunction with a
lower afternoon dewpoint trend. Towards the end of the week and
into the weekend, models continue to trend towards flattening the
upper ridge, which by the end of the week introduces low precip
chances beginning across the northern parts of the forecast area
along with slightly cooler temperatures.

&&

.AVIATION...
(00Z TAFS)
Issued at 618 PM CDT Sun Jul 30 2023

Ongoing thunderstorms across the northeastern fringes of the
forecast area will remain east of the NW AR terminals, but close
enough to ROG to warrant a VCTS mention through 03Z. The main
aviation concern is the potential for a thunderstorm complex
expected to develop across portions of MO late tonight to extend
far enough west to affect the NW AR sites once again around
daybreak. Most of the latest CAMs have trended toward a more
eastward track, consistent with the going public forecast. As
such, will not continue the PROB30s in the TAFs, but aviation
interests should remain aware that the inclusion of potential on-
station thunderstorm impacts could occur on future TAF issuances
if a westward trend in the data is noted later. Outside of these
thunderstorm concerns, VFR conditions should prevail at all sites,
with wind speeds remaining under 10kts.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   75 102  80 103 /  20   0   0   0
FSM   76 100  77 104 /  30  10   0   0
MLC   74 102  79 103 /  10   0   0   0
BVO   71 102  77 101 /  30   0   0   0
FYV   71  97  76  99 /  40  10   0  10
BYV   71  96  72 101 /  40  30  10  10
MKO   73 101  76 102 /  20   0   0   0
MIO   71  99  76 101 /  40  10   0   0
F10   72 101  76 101 /  10   0   0   0
HHW   74 100  76 101 /  10   0   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory from 11 AM to 9 PM CDT Monday for OKZ049-053>076.

AR...Heat Advisory from 11 AM to 9 PM CDT Monday for ARZ001-002-010-
     011-019-020-029.

&&

SHORT TERM...05
LONG TERM....23
AVIATION...22
Hazardous weather outlook, Jul 30, 5:08 PM CDT, 7 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
508 PM CDT Sun Jul 30 2023

ARZ001-002-010-011-019-020-029-OKZ049-053>076-311000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
508 PM CDT Sun Jul 30 2023

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Tonight.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...Limited.
	AREA...Far Northwest Arkansas.
	ONSET...Ongoing.

DANGEROUS HEAT.
	RISK...Elevated.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

DISCUSSION...
Heat index values near 105 degrees will remain possible through
around sunset.

Isolated thunderstorms will remain possible early this evening,
and then again late tonight, across parts of far northwest
Arkansas. Gusty winds and brief heavy downpours will be possible
with any storm that develops.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.
MONDAY and TUESDAY...Dangerous Heat Potential.
WEDNESDAY and THURSDAY...High Wind Potential...Dangerous Heat Potential.
FRIDAY and SATURDAY...Thunderstorm Potential...Dangerous Heat Potential.

EXTENDED DISCUSSION...
Dangerous heat will continue all week, with the mid week period
being the hottest. Breezy conditions will also develop Wednesday
into Thursday. The pattern will begin to change towards next
weekend with some cooling and increasing moisture. The chance of
thunderstorms will also be on the rise at that time.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Jul 30, 7:13 PM CDT, 4 hours 57 minutes before
Special Weather Statement
National Weather Service Tulsa OK
713 PM CDT Sun Jul 30 2023

ARZ002-310100-
Carroll AR-
713 PM CDT Sun Jul 30 2023

...A strong thunderstorm will impact portions of northeastern Carroll
County through 800 PM CDT...

At 713 PM CDT, Doppler radar indicated a strong thunderstorm 5 miles
north of Grandview, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Berryville...                     Green Forest...
Urbanette...                      Grandview...
Blue Eye...                       Coin...
Pleasant Ridge...                 Denver...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3626 9330 3642 9369 3650 9368 3650 9330
TIME...MOT...LOC 0013Z 278DEG 13KT 3651 9359

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
Special weather statement, Jul 30, 11:24 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1124 PM CDT Sun Jul 30 2023

ARZ001-010-OKZ063-310515-
Benton AR-Washington AR-Delaware OK-
1124 PM CDT Sun Jul 30 2023

...Strong thunderstorms will impact portions of Benton, northeastern
Washington and eastern Delaware Counties through 1215 AM CDT...

At 1123 PM CDT, Doppler radar indicated strong outflow winds from
thunderstorms along a line extending from 3 miles northwest of South
West City to Gateway. These winds gusts will occur ahead of the
thunderstorms. Movement was south at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Fayetteville...                   Springdale...
Rogers...                         Bentonville...
Siloam Springs...                 Bella Vista...
Lowell...                         Pea Ridge...
Gentry...                         Tontitown...
Gravette...                       Cave Springs...
Decatur...                        West Siloam Springs...
Colcord...                        Kansas...
Highfill...                       Garfield...
Gateway...                        Springtown...

This includes Interstate 49 between mile markers 68 and 93.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
northwestern Arkansas.

&&

LAT...LON 3657 9462 3650 9462 3650 9388 3610 9395
      3618 9482 3657 9467
TIME...MOT...LOC 0423Z 344DEG 43KT 3656 9464 3650 9393

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Special weather statement, Jul 30, 11:26 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1126 PM CDT Sun Jul 30 2023

OKZ056>058-061>063-310515-
Craig OK-Rogers OK-Delaware OK-Ottawa OK-Nowata OK-Mayes OK-
1126 PM CDT Sun Jul 30 2023

...Strong thunderstorm outflow winds will impact portions of Craig,
northern Rogers, Delaware, Ottawa, northern Mayes and southeastern
Nowata Counties through 1215 AM CDT...

At 1125 PM CDT, Doppler radar indicated strong outflow winds from
thunderstorms along a line extending from 8 miles northeast of New
Alluwe to 5 miles northwest of South West City. Movement was south
at 30 mph.

HAZARD...Wind gusts up to 45 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Miami...                          Vinita...
Baxter Springs...                 Nowata...
Jay...                            Pryor...
Pryor Creek...                    Grove...
Commerce...                       Chelsea...
Salina...                         Oologah...
Fairland...                       Afton...
Quapaw...                         Langley...
Kansas...                         Adair...
Welch...                          Bernice...

This includes Interstate 44 between mile markers 256 and 324.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3700 9462 3658 9462 3618 9482 3641 9579
      3642 9580 3642 9581 3644 9581 3700 9540
TIME...MOT...LOC 0425Z 000DEG 27KT 3672 9542 3656 9468

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 30, 11:59 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1159 PM CDT Sun Jul 30 2023

ARZ001-010-019-OKZ063-069-310545-
Benton AR-Washington AR-Crawford AR-Adair OK-Delaware OK-
1159 PM CDT Sun Jul 30 2023

...Strong thunderstorm outflow winds will impact portions of
southwestern Benton, northeastern Crawford, Washington, southeastern
Delaware and Adair Counties through 1245 AM CDT...

At 1158 PM CDT, Doppler radar indicated strong thunderstorm outflow
winds along a line extending from 5 miles west of Hindsville to 3
miles northwest of West Siloam Springs. These winds will
occur ahead of any thunderstorms. Movement was south at 40 mph.

HAZARD...Wind gusts 40 to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Fayetteville...                   Springdale...
Siloam Springs...                 Stilwell...
Farmington...                     Prairie Grove...
Elkins...                         Tontitown...
West Fork...                      Lincoln...
Westville...                      Greenland...
West Siloam Springs...            Winslow...
Watts...                          Adair State Park...
Cincinnati...                     Maryetta...
Devils Den State Park...          Brentwood...

This includes Interstate 49 between mile markers 41 and 72.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
northwestern Arkansas.

&&

LAT...LON 3580 9481 3624 9473 3616 9395 3602 9394
      3584 9395 3583 9396 3576 9396 3576 9393
      3573 9393
TIME...MOT...LOC 0458Z 008DEG 60KT 3612 9395 3621 9465

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 11:26 PM CDTSpecial Weather StatementTSACraig, Delaware, Mayes, Ottawa, Rogers49 min
Jul 30, 11:59 PM CDTSpecial Weather StatementTSAAdair46 min
Jul 31, 2:21 AM CDTHeat AdvisoryTSAAdair, Cherokee, Choctaw, Craig, Creek, Delaware and 16 more43 hr
Jul 31, 1:45 PM CDTExcessive Heat WarningTSAChoctaw, Craig, Creek, Haskell, Latimer, McIntosh and 13 more31 hr
Jul 30, 7:13 PM CDTSpecial Weather StatementTSACarroll47 min
Jul 30, 7:28 PM CDTSevere Thunderstorm WarningTSACarroll17 min
Jul 30, 11:24 PM CDTSpecial Weather StatementTSABenton51 min
Jul 30, 11:31 PM CDTSevere Thunderstorm Warning Considerable damage threatTSABenton, Carroll, Madison, Washington44 min
Jul 31, 12:17 AM CDTSpecial Weather StatementTSACrawford, Washington43 min
Jul 31, 12:39 AM CDTAreal Flood AdvisoryTSACarroll3 hr
Jul 31, 12:52 AM CDTSpecial Weather StatementTSACrawford, Franklin, Sebastian53 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.